"Male Problems" while nursing female

  1. How do you handle yourself if you have "Enzyte induced engorgement" while working with a female patient?
    I had this happen once while working in the ER doing an EKG.
    Does this happen to others? Help me out here.
    Please don't say I'm not being professional or this isn't the job for me, etc. These things happen, I want to know how to deal with it (at that immediate moment)
    Thanks
  2. Visit Pat_Pat RN profile page

    About Pat_Pat RN, ASN

    Joined: Aug '06; Posts: 481; Likes: 517
    Med/Surg; from US
    Specialty: 8 year(s) of experience in ER, Med/Surg

    85 Comments

  3. by   jov
    umm... think about baseball?
    seriously, as a woman, I have no "real" advice other than to say, it's a normal physiological reaction. Sometimes our bodies have minds of their own, shall we say? This sort of thing happens to women, too, ya know.
  4. by   Pat_Pat RN
    I'm not much into sports....but thanks.

    It isn't quite as obvious in women as in men shall we say.

    Thanks though
  5. by   Melina
    Try tight briefs and loose pants. If you are having reoccuring "issues", you could even use some kind of genital restraint--something that would be painful if you got an erection.

    Jov was a bit flippant, but she's right about distracting yourself with trivia. Can you focus on the medical procedure? Recite in your head every EKG abnormality you can think of, list differential dx for whatever you are dealing with, or even try to name every structure your blood had to pump through in order to reach your penis.

    ~Mel'
  6. by   jov
    unless you have to wear a Speedo as your nursing uniform, or you are unusually well endowed (ahem), it's probably not as obvious as you think.
  7. by   KScott
    Dumb question... I mean I "know" what it is, but what EXACTLY does "enzyte induced" mean? Extremely curious, especially since jov says women get it, too.
  8. by   Pat_Pat RN
    Perhaps I used the wrong euphemism....Viagra or Cialis would've been a better choice.
    Sexual arousal is what I was referring to.
    Last edit by Pat_Pat RN on Sep 16, '06
  9. by   rn/writer
    Sexual arousal is the focus of this thread.
    Actually, the avoidance or disguising of sexual arousal is the focus of this thread.

    Any of you guys out there found yourself with a similar problem? How did you deal with it?
  10. by   Gragorin
    It happens to virtually all men at one time or another. I wear compression shorts under my scrubs (stops rubbing and is very comfortable) so it reduces the obvious things but as was mentioned above, those of us that are more "gifted" have an even bigger problem (pun intended ). That's why I'm glad I wear my scrub tops outside of my bottoms.

    Going off to think of something else, or doing something else helps. Especially if it doesn't involved whatever medium sparked the issue in the first place...
  11. by   KScott
    Yes, I realize the thread is about sexual arousal, but I was wondering what enzyte enduced meant. So, what you're talking about is arousal that occurs after taking a medication designed for that purpose? So, why do women have it? Not, that anybody would notice. I was thinking it might be some sort of arousal brought on just by being close to somebody - physically - or maybe because of stress, or a shared stress. I don't know. When I don't know what something means I can come up with a whole lot of definitions on my own.
  12. by   malenurse1
    Unless I am mistaken he wasn't talking about just medication induced arousal. He was talking about getting an erection while working with a female patient that he clearly found attractive. The further implication is that women deal with non-medication induce arousal when working with an attractive male. It just isn't evident to anyone but her. We can speak frankly here, after all we are professionals. While this has never happened to me, (maybe I am too old or dead, lol), I think it helps to wear tight underwear (no boxers guys) and my scrub pants are loose fitting. I also wear my shirt untucked should this problem ever arise, (pun intended). I would recommend seperating yourself from the causitive agent and recomposing yourself. Distraction is as always an effective technique for alleviating excess blood flow.
    Last edit by malenurse1 on Sep 17, '06
  13. by   Pat_Pat RN
    KScott,
    No, I'm sorry, you are correct in your definition. I am not taking any drug to induce it. Bad naming on my part. I AM speaking of being close to someone and having this occur. Sorry for the misunderstanding.

    I used "Enzyte" cause it is supposed to ENHANCE your penis. That is why I used that name initially. I was making a funny.

    The one and only time this happened I was performing an EKG on a young busty female patient and had to manipulate her breast around in order to place the electrodes. I used the back of my hand to kinda push the breast around, thinking that wouldn't make me think about it....that was enough. I had to fiddle with the machine after I had the EKG captured, and printed it out....to kill time and give me time to think about other things (kitty cats, car wrecks, grandma in her underwear.....etc....) before I could leave the bedside.
    Sorry for the miscommunication.
    Last edit by Pat_Pat RN on Sep 17, '06
  14. by   Tweety
    I think you handled it just fine Pat Pat. I knew exactly what you meant in the first post. Most guys who made it through puberty and those ranging hormones have experienced inconvenient erections. It sounds like you handled it similar to most guys who adviced you on this thread.

close